Thanks Thanks:  0
Likes Likes:  0
Page 1 of 2 12 LastLast
Results 1 to 10 of 14

Thread: Risperdal

  1. #1

    Default Risperdal

    My son aged 12 has been prescribed Risperdal for his vocal tics. Does anyone have any experience with this drug? I am not sure what to expect. I don't want to put him on this, but he is having a lot of trouble with vocal tics at school. His tics are that he mutters a lot; and also stutters so bad that he can hardly get out what he wants to say. He is fine when he leaves the house in the morning and when he comes home from school it is bad.

  2. #2

    Default Risperdal

    Hi Lena

    My son is 10 and has been on risperdal for a year and a half. My son can not tolerate it during the day as he falls asleep (no matter where he is)after taking it even at the smallest dose. He takes .5mg at night which calms his body down for sleep. My son has great difficulty falling asleep without it and also needs melatonin in order to stay asleep for the night. I haven't noticed a decrease in tics during the day (probably because the risperdal has worn off by then). He has also gained weight since being on risperdal. Not to the point that we are worried about it though. Before the weight gain he was a very skinny child.

  3. #3

    Default Risperdal

    My son who is 9 is also on Risperdal and takes it at night to help him sleep. I really seemed to help take the edge off his impulsivity. He hasnt developed vocal tics as yet so I don't know how it will affect that. But I can tell you that family members who hadn't seen him for several months commented in the change in him. None could put a finger on what was different but they all remarked on it.

  4. #4

    Default Risperdol

    Our dd is 14. She was on Risperdol for a short period. It did help with her tics in a minor way, but the side effects certainly outweighed the benefits of this drug.
    The medication made her extremely tired, no energy for doing any form of excersize, and made her feel more hungry. She gained weight from the medication and her self esteem just fell through the floor. We found her to be more adgetated on this medication. She's tried several of these medications (anti-psychotics) and really bad side-effects with all of them.

    The other medication we tried was Clonidine. It was also somewhat effective with supressing tics, but it also made her extremely tired all the time and she gained so much weight that she hated herself for it. Even on the lowest dose, she was always tired, but it seemed to give her a huge appetite which didn't help.

    She is now taking an anti-anxiety medication called Clonazepan.
    It's been a amazing help with her tics!
    Our Psychiatris who specializes in TS said this drug is found to have anti-tic qualities. she takes a fairly midl dose (.2x .25 mg) at bedtime and then (.25 mg) again in the morning.
    Tictalkmom
    Being different is special.

  5. #5

    Default Risperdal

    Hi Lena,
    This is my first attempt at a reply to anything... I've only just joined. I have an 8 yr. old son who's name is Branden. He has been on risperdal now for the last year now...my how the time flies. Branden is what I call my "alphabet soup" kid, as he has not only TS, but OCD, SID, ADHD with the learning "challenges" (I do not like the word "disability", nor do I believe in it). My list goes on with him... but back to the drug in question - Risperdal - It has pros and cons, as most medication does. Branden has had the weight gain caused by this medication, along with the increased appetite (which is a challenge to keep in check some days) but I have learned that some of his obsession with his appetite can also be part of his OCD, I have been working on healthy eating habits with him, and steering him in the lower calorie direction for "snacks". I have not had any problems with him and falling asleep in school, or at routine bedtimes. The sad thing for me is that Branden was put on this medication to help with his "anger"..... as well as his tics. It has helped greatly with his tics, (but again everyone is different) and in saying that it has helped with the tics, I must also say it has increased his Obsessive Compulsive Behaviour's on some days. He just recently had his dose of risperdal increased - again - In the a.m he takes 1mg. risperdal along with 10mg ritalin, and another 20mg ritalin-sr tablet before he walks out the door to catch his bus. 4 hours later (at school) he is then given another 20mg of ritalin-sr, and another .50mg of risperdal. Another 4 hrs later (when he gets home after school) he then gets another 1mg of risperdal, and another 10mg of ritalin. I have tried many different kinds of medication to replace the ritalin (Concerta, Adderall, just to name a few) and found these just increased the tics, and anger/aggression. I hope that you can maybe consider giving this medication a try.... it may or may not work for your son. I have learned that there is alot of trial and error when it comes to what will and will not work, and I guess that is what makes us all unique and special individuals. All the best in your future endeavours, and God Bless you with love and patience.
    Sonja

  6. #6

    Default hello

    My son is 10 and has been on risperdal for his vocal tics.
    The medication takes a few weeks to work, so give it a chance. I highly reccommend that you give it to him in the evening maybe an hour before bed as my son found it very sedating.
    As you probably have been told, medication does not work the same on all children, be prepared for alot of trial and error.
    And also, don't let the words "anti-psychotic" printed on the bottle prevent you from trying this medicine. It may be the right one for your family member.
    Lisa
    Mother of 10 year old son with TS

  7. #7

    Default side effects of Risperadol

    I have read that the makers of Risperadol, Janssen Drugs, have been sued for not properly stating the side effects of this drug. It is not safe especially for boys as they can develop Lactating breasts and severe gain weight. This website tells of the court case. Has anyone had problems like this. So far the drugs that we might consider are clonidine, concerta, straterra and a drug I haven't heard of before abilify and tenex.

    www.namiscc.org/News/2004...lRisks.htm

    Has anyone else heard of this case?We are supposed to get our diagnosis in April after my sons MRI and I want to make sure I have read up on all these drugs. Thanks

  8. #8

    Default Risperdal

    Thanks for your comments to all who posted here. We tried Risperdal for the vocal tics and while it may have helped some, it didn't help enough to continue. It never did stop them entirely. My son said it made him feel "mixed up", and I could tell that he seemed confused at times, and it seemed to blunt his quick mind.....but I have talked to other parents who say it works well for their child. Fortunately, his vocal tics have subsided a lot. For about 4 months they were bad, it seemed like a long time. He takes Dexedrine on schooldays, and it helps enough that we are staying on it.

    It does seem like a lot of trial and error as to what will work with your child. With our son, stress definitely makes his tics worse. Lately, I have been trying to get him to think about what is making him stressed, and then try to deal with that to try to calm down.

  9. #9
    Join Date
    Oct 2004
    Location
    Liverpool, Nova Scotia
    Posts
    55

    Default Risperdal

    My son was put on respirdal back in May for his mood swings. He takes .5 mg once a day and it's working great. Yes, one of the side effects is weight gain..but I can deal with that part...it's the mood swings I was concerned about.

  10. #10
    Join Date
    Jun 2005
    Location
    St. John's NL
    Posts
    1,147

    Default Risperdal

    Two of my son's are on Risperdal and have had success. The oldest saw no weight gain but my 7 yr old has... he no longer is thin and I can finally get the waiste and leg length to fit him at the same time. :D The benefits to date have been reduction in frustration as well as in the tics. My oldest has a head twitch that has been constant for more than two years but we do not use risperdalto chase the tics.
    Janet, mom of 4

    TSFC Homepage


    "Intelligence is always increasing; accommodation allows your intelligence to do what it has always done." Cassie Green, Washington College

Similar Threads

  1. Risperdal
    By Hippygal in forum Diagnosis and Treatment of Tourette Syndrome
    Replies: 10
    Last Post: November 25, 2006, 05:51 PM
  2. Risperdal and Tardive Dyskenisia
    By saracronk2 in forum Diagnosis and Treatment of Tourette Syndrome
    Replies: 13
    Last Post: May 13, 2006, 07:29 PM
  3. Risperdal Difficulties
    By jeremyschubert in forum Diagnosis and Treatment of Tourette Syndrome
    Replies: 6
    Last Post: December 9, 2005, 08:21 PM
  4. Risperdal added on....
    By saracronk2 in forum Diagnosis and Treatment of Tourette Syndrome
    Replies: 5
    Last Post: May 12, 2005, 04:53 PM
  5. Risperdal and other meds
    By Sheena in forum Diagnosis and Treatment of Tourette Syndrome
    Replies: 3
    Last Post: April 30, 2005, 11:57 PM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •